Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 170, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 12, 2001, 7:09 PM CDT for Cheyenne County, Sherman County, Kansas. It was in force for 66 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 12, 2001, 7:09 PM CDT (00:09 UTC)
- Expired
- Jul 12, 2001, 8:15 PM CDT
- In force
- 66 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
Counties Cheyenne County, KS, Sherman County, KS
The radar
The Goodland radar (KGLD), 23 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 7:30 PM CDT | Thunderstorm Wind 52 E | Bird City, KS | Metal grain bin blown onto road. |
| Jul 12, 7:42 PM CDT | Thunderstorm Wind 61 E | Wheeler, KS | |
| Jul 12, 8:08 PM CDT | Thunderstorm Wind 54 M | Goodland, KS | |
| Jul 12, 8:18 PM CDT | Hail 1 | Goodland, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.2 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 691 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 1519 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 400 m²/s²
- 0-3 km storm-relative helicity
- 427 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGLD 130010
SVRGLD
KSC023-181-130115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
709 PM CDT THU JUL 12 2001
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHEYENNE COUNTY IN NORTHWEST KANSAS
NORTHERN SHERMAN COUNTY IN NORTHWEST KANSAS
* UNTIL 815 PM CDT(715 PM MDT)
* AT 709 PM CDT(609 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 12 MILES NORTHEAST OF
BIRD CITY TO 15 MILES SOUTHWEST OF ST. FRANCIS...OR FROM 12 MILES
SOUTHEAST OF BENKELMAN TO 15 MILES SOUTHWEST OF ST. FRANCIS...
MOVING SOUTHEAST AT 5 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
WHEELER AT 715 PM CDT
BIRD CITY AT 755 PM CDT
HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 75
MPH OR MORE CAN BE EXPECTED WITH THIS STORM. HEAVY RAIN CAN ALSO BE
EXPECTED.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF 60 MPH OR MORE AND
DESTRUCTIVE HAIL THE SIZE OF DIMES OR LARGER. FREQUENT DEADLY
LIGHTNING AND VERY HEAVY RAINS ARE ALSO POSSIBLE. MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF YOUo ARE
OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING.
$$
LAT...LON 3976 10204 3949 10204 3950 10140 4001 10141
3987 10177
THEDEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:25 PM CDT, 3 hours 44 minutes earlier.
Area forecast discussion, Jul 12, 3:25 PM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 225 PM MDT THU JUL 12 2001 CHALLENGES ARE THE EXTENT OF TSRA COVERAGE TONIGHT AND SAT NIGHT. MODELS SIMILAR BUT I THINK AVN DEPICTS EXITING 50H S/W OVER E KS BEST. WILL LEAN THAT WAY. 50H HTS HAVE RISEN IN LAST 24 HRS ABOUT 20M AND RIDGE LINE HAS SHIFTED WEST. HOWEVER STILL PLENTY OF MOISTURE AT ALL LEVELS. THAT WITH HEATING AND SLIGHT CAA ALOFT BEHIND EXITING S/W IS KEY TO 40 TO 60 POPS TONIGHT. SOME SEVERE POSS BUT THINK BEST CHANCE FOR THAT IS IN FAR EAST CO. AFTER END TSRAS BY MIDNIGHT COMBINATION OF VERY MOIST BOUNDARY LAYER...LIGHT EAST WINDS AND INCREASING STABILITY ABOVE THINK LOW CLOUDS AND AREAS OF FOG LIKELY EVERYWHERE IN CWA. LITTLE CHANGE IN TEMPS FROM LAST NIGHT. FRI WILL GO A LITTLE ABOVE GUID ON TEMPS (IN UPPER 80S) BASED ON FEWER CLDS AS RIDGE LINE STABILIZES TO WEST AND CENTER BEGINS TO ANCHOR IN NE NM. ALSO NEAR OR SLIGHTLY BELOW POPS GUID. FRI NIGHT SLIGHTLY COOLER AS SLIGHTLY DRIER AIR AND LESS CLDS OVER AREA. WINDS REMAIN LIGHT. LOW TEMPS NEAR 60 MANY AREAS EXCEPT EAST. 20 PERCENT OR LESS POPS. SAT AND SAT NIGHT LITTLE CHANGE IN TEMPS AS UPPER HIGH INITIALLY REMAINS ANCHORED IN NE NM THEN AXIS OF RIDGE BEGINS TO SLOWLY MOVE TO EAST. MODELS SHOW STRONG S/W RUNS THRU RIDGE FROM WEST LATE SAT SO WILL GO ABOVE GUID ON POPS MOST AREAS SAT NIGHT. LOTS OF MONSONAL MOIST IN AREA BY THEN AS UNDER WSW FLOW ALOFT. WILL KEEP FIRST 4 DAYS OF EXTENDED THE SAME AS RIDGE MOVES NE AND STRENGTHENS DURING DAY MON. HOWEVER HAVE ADDED CH TSRAS ON THU AS RIDGE BEGINS TO FLATTEN/WEAKEN. .GLD...NONE. RJC
In the hours before
Local storm report, Jul 12, 5:36 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
436 PM MDT THU JUL 12 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0434 PM 10 N STRATTON NE 75 MPH TSTM GUST
07/12/01 HITCHCOCK GUSTS COULD BE STRONGER
THAN 75 MPH. REPORTED
BY STORM SPOTTER.Local storm report, Jul 12, 5:46 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
446 PM MDT THU JUL 12 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM 10 N STRATTON NE 1 INCH HAIL
07/12/01 HITCHCOCK REPORTED BY STORM
SPOTTER.Local storm report, Jul 12, 6:55 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
555 PM MDT THU JUL 12 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0539 PM 4 E ATWOOD KS 60 MPH TSTM GUST
07/12/01 RAWLINS NEAR ZERO VISIBILITY ON
HIGHWAY 36 FOUR MILES
EAST OF ATWOOD.
REPORTED BY STORM
SPOTTER.Local storm report, Jul 12, 7:01 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
601 PM MDT THU JUL 12 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0558 PM 2 SW ATWOOD KS 60 MPH TSTM GUST
07/12/01 RAWLINS LOW VISIBILITY DUE TO
BLOWING DUST. REPORTED
BY STORM SPOTT_ER.Local storm report, Jul 12, 7:04 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
604 PM MDT THU JUL 12 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0602 PM ATWOOD KS WIND DAMAGE
07/12/01 RAWLINS 1 INCH TREE LIMBS AND
OTHER DEBRIS BLOWING
AROUND. THICK DUST CLOUD.
REPORTED BY STORM SPOTTER.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 7:16 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins, Thomas | 59 min |
| Jul 12, 7:19 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 56 min |
| Jul 12, 8:15 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 60 min |
| Jul 12, 8:43 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.